Post-MRI

Before meeting Dr D with the MRI results, dad told me of yet another new symptom: dizziness about an hour after taking Oxycontin, an opiate to be taken twice a day (with 12 hour gap). This happened about twice a week, and had been going on for 3 to 4 weeks. My suspicion then was the increased dosage of Oxycontin. I suggested that we tell Dr D about this.

However, as it happened at times in the past and this frustrated me each time, my dad adjusted his story: the dizziness didn't always coincide with intake of Oxycontin because it did happen in between intake. Dr D was smart to ask the right question: did dad take Oxynorm ("breakthrough" opiate to be taken only at the onset of pain, in between the intake of Oxycontin) when pain occurred, or whenever he was scared that pain would come? He answered the latter. Haiz. Yes, once again, he unilaterally adjusted doctor's instructions. His dizziness thus was likely caused by overdose of opiate because, clearly, he didn't need that much after the radiotherapy.

Yet another new symptom (occurred just 3 days before this appointment) was burning sensation in outer calves of the legs. Strangely, the pins-and-needles sensation was gone.

Other points raised during the consultation are summarised below:
  • The cervical spondylosis and the cord compression were not the causes of the back pain. The pain was likely to be muscle pain, reinforced by the fact that it was managed by Norgesic (muscle relaxant)
  • Recommended physiotherapy to manage potential pain and/or numbness from the spondylosis and cord compression. She also recommended a spine specialist to follow up on this issue. She wrote a letter stating this recommendation and the one below.
  • As for the pins-and-needles sensation in the calves which was then replaced by burning sensation, she suggested it to be looked at by a cardiologist or orthopedic just to rule out peripheral vascular disease.
  • She once again urged us to convince Penang GH to conduct biopsy on the 2 hard lumps. She could do it for us at Mount Miriam but "why waste thousands of ringgit?"
I believed it was the second time that we were not charged for consultation that day, and we were also not charged for the kidney function test.

After reviewing the results of the MRI and the letter from Dr D, GH's oncologist referred dad to orthopedic and asked whether dad wanted to start around round of chemotherapy or take a break first. Dad chose to wait till next appointment in 3 weeks time.

When we asked for biopsy on the 2 hard lumps, she effectively said no point to do that because even if it's cancerous and removed, it can pop up somewhere else too (and hence the chemotherapy instead?). I believed that, consistent with their past actions, they are managing dad's pain and will recommend treatment only if the pain cannot be controlled with medication. Those lumps are not painful and so maybe that's why the non-action?

Before seeing the GH's orthopedic, dad's chest pain had become more regular. It sounded like heartburn because each time he burped a lot, the pain went away. Fortunately, that went away after he stopped drinking fresh milk. The burning sensation in the calves, however, had spread to his toes but later occurred less frequently.

At the GH's orthopedic,
  • Doctor was quite thorough in getting information from us
  • I did highlight to him the possibility of peripheral vascular disease but didn't seem to be the case after all
  • He went out to view the MRI scans on the disc and then came back to get my dad's file. Left us for about 45 mins! Turned out that he was consulting his colleagues who sub-specialised in oncology and spin and then finally consulted his boss, who came in the room with him and check my dad for a while
  • Refered dad for physiotherapy in about 3 weeks time. Next appointment in 3 months time and ordered an x-ray to be done on that day itself in time for the consultation. They wanted to make sure the bones were ok. Requested us to bring all PET/CT scans
At the next appointment with palliative care unit specialist (PCU) and oncologist,
  • PCU was quite sure the back pain was due to muscle pain rather than bone pain. Prescribed tramadol (as replacement for the muscle-relaxant, supposedly "friendlier" to the kidney) for the back pain and double the dose of gabapentin for the burning sensation in his lower leg
  • Oncologist just made sure that dad's pain was manageable and taken care of by PCU and orthopedic. Didn't bring up option of chemotherapy and so dad just left it as it was (he was keen to avoid it as much as possible)
  • Next appointment in 6 weeks time
3 Responses
  1. Twilight Man Says:

    This is quite common where patients often felt very dizzy or had mild headaches after taking some medication like your dad's. Someone shared his advise to drink very hot beverages like coffee, tea or honey lemon which helped to keep the dizziness away.
    I am thinking whether there's better alternative and skip chemotherapy if possible. I had seen too many cases where the patients completely lost all their strengths and immunity eventually. This treatment kills too many good cells in our bodies. Just my sharing.


  2. William Says:

    Very difficult when all the sensations belong to someone else, and you must try your best to report, analyze, and manage them. Gambate!


  3. Anonymous Says:

    Yes, indeed it is very difficult to manage the medical care of someone else, especially a parent. It is not at all easy to be a medical advocate. You are doing a great job. Any parent would be proud to have you as a son; anyone would be proud to have you as a sibling; and your spouse must be so proud to have you. SR